Arkansas, 2018

Tornadoes and Flash Flooding in Arkansas, February 24, 2018

February 24, 2018 · NWS MEG · 12 events in 8 counties and zones

A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$2.3 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 3:48 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 24, 3:48 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CST Sat Feb 24 2018

.DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...

MVFR cigs prevail across the Mid-South with a cluster of SHRAs
and TSRAs across the western half of the Mid-South. The cluster
of SHRAs and TSRAs will move across eastern AR and NW TN including
KJBR this afternoon. A line of strong to severe storms will
organize along a cold front this afternoon and sweep west this
evening with ocnl IFR cigs/vsbys and gusty winds reaching KJBR
around 25/22z...KMEM at 25/01z...KMKL at 25/02z and KTUP at
25/04z. Some post frontal rain will follow the frontal passage
then VFR conditions will return by 25/06z at KJBR spreading east
to KTUP by 25/12z.

South winds 15-20kts with higher gusts this afternoon ahead of the
front shifting to WSW as the line moves through this evening and
remaining gusty. Winds will continue to veer to the north and
diminish through Sunday morning.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Special weather statement, Feb 24, 12:37 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CST SAT FEB 24 2018

TNZ020-021-052-054-241915-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1237 PM CST SAT FEB 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...

Southern Carroll County in northwestern Tennessee...
Northern Henderson County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...

At 1236 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Jackson, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Carroll...northern Henderson...Madison and
southeastern Gibson Counties should monitor this storm closely.

LAT...LON 3549 8893 3567 8902 3575 8893 3603 8833
      3578 8818 3576 8818
TIME...MOT...LOC 1836Z 240DEG 49KT 3562 8888
Local storm report, Feb 24, 2:24 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     5 NE JACKSON            35.69N 88.75W
02/24/2018  E40 MPH          MADISON            TN   FIRE DEPT/RESCUE

            TREE DOWN ON WATSON RD JUST OUTSIDE OF JACKSON, TN.
            DELAYED REPORT, TIME ESTIMATED.

&&

WLC

The radar

The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
February 24, 4:52 PM CST to 8:00 PM CST
Where
Lawrence County, 1.07 mi NW of Imboden to 0.77 mi WSW of Imboden
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.209, -91.185

Flooding reported throughout the entire Imboden area.

Thunderstorm Wind, Randolph

When
February 24, 5:00 PM CST to 5:10 PM CST
Where
Randolph County, 0.5 mi SSE of Manson to 1.64 mi E of Manson
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Post Office
Coordinates
36.193, -90.966

Significant damage to metal building at Long Road and Highway 67.

Thunderstorm Wind, Craighead

When
February 24, 5:15 PM CST to 5:20 PM CST
Where
Craighead County, 0.67 mi WNW of Egypt to 0.87 mi ENE of Egypt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.872, -90.962

Trees down in western Craighead county in the Eqypt area.

Thunderstorm Wind, Craighead

When
February 24, 5:20 PM CST to 5:25 PM CST
Where
Craighead County, 0.37 mi WNW of Nalle to 1.28 mi ENE of Bono
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
35.902, -90.836

Pavillion destroyed near Bono. Multiple reports of wind damage in the area.

Tornado, Cross

When
February 24, 5:20 PM CST to 5:24 PM CST
Where
Cross County, 5.44 mi W of Cherry Vly to 3.75 mi NW of Cherry Vly
Rating
EF1
Path length
3.23 mi
Path width
75 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.400, -90.867

The tornado started just south of Highway 42 about 5 miles west of the town of Cherry Valley causing damage to two farmsteads. One home on the north side of the state highway suffered the worst damage with a large portion of the roof removed. The tornado then traveled northeast about 3 miles through open fields before taking a single wide trailer off it's foundation. The tornado then lifted shortly after crossing County Road 210 approximately 4 miles northwest of Cherry Valley. Other damage included downed tree limbs and minor damage to a few farm outbuildings and one grain bin. Estimated peak wind was 100 mph.

Tornado, Clay

When
February 24, 5:21 PM CST to 5:52 PM CST
Where
Clay County, 2.31 mi SW of Knobel to 5.57 mi NW of St Francis
Rating
EF2
Path length
29.15 mi
Path width
150 yd
Continued into
Dunklin, Mo (MEG)
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.300, -90.633

The one fatality was east of Knobel Arkansas near the intersection of Highway 90 and Highway 135 in a mobile home. A few homes, trees and power poles were damaged as the tornado tracked toward the St. Francis River. The path was intermittent. The tornado continued into Dunklin County.

Thunderstorm Wind, Greene

When
February 24, 5:30 PM CST to 5:35 PM CST
Where
Greene County, 4.62 mi SW of Walcott to 3.57 mi SW of Walcott
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
35.991, -90.737

Roofs were blown off two barns near Highway 168 and County Road 310.

Thunderstorm Wind, Craighead

When
February 24, 5:39 PM CST to 5:45 PM CST
Where
Craighead County, 30.98 mi S of Brookings
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.822, -90.787

Trees down in West Jonesboro.

Thunderstorm Wind, Poinsett

When
February 24, 5:40 PM CST to 5:45 PM CST
Where
Poinsett County, Trumann to 0.74 mi ENE of Trumann
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
35.680, -90.520

Estimated gust. Light poles and trees down in the Trumann area.

Tornado, Mississippi

When
February 24, 6:06 PM CST to 6:15 PM CST
Where
Mississippi County, 3.04 mi SW of Keiser to 2.25 mi E of Nodena
Rating
EF2
Path length
9.92 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
35.644, -90.144

The tornado started just southwest of the town of Keiser. Several buildings in town lost parts of their roofs and had windows blown out. A couple of buildings had partial or entire roof loss. Blown transformers and downed trees were observed across the community. The tornado continued through fields and then crossed Interstate 55, causing considerable damage to a hotel. Additional damage was noted to a metal building facility near Keiser Road and Denso Road. The tornado continued northeast over open fields, lifting before reaching South County Road 535. Peak winds were estimated at 125 mph.

Thunderstorm Wind, Cross

When
February 24, 6:15 PM CST to 6:20 PM CST
Where
Cross County, Gieseck to 0.83 mi E of Gieseck
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
35.180, -90.570

Power lines down along Highway 75.

Flash Flood, Randolph

When
February 24, 6:19 PM CST to 8:30 PM CST
Where
Randolph County, 1.08 mi WNW of Pocahontas to 0.91 mi SW of Pocahontas
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
36.274, -90.989

Several roads across town are under water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Clay2018-02-2483MaleMobile/Trailer HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738575, 738576, 738577, 738579, 738581, 738582, 738583, 738585, 738588, 739096, 739097, 739098.